Promethazine IV Question - page 3

From personal experience as a patient, I know that when promethazine 25 mg/ml is administered undiluted into a peripheral IV site it burns and can cause chemical phlebitis. I am hoping to write my... Read More

  1. by   KarafromPhilly
    Where the heck are you still giving Demerol?
    Meperidine has a nasty metabolite, normeperidine, with a looooong half life. It can cause neurotoxicity, especially in the elderly, and it is not reversible with Narcan. And I thought my hospital was behind the times!
  2. by   Sleepyeyes
    We do give demerol, but we try to avoid it.

    When ordered, we give it separately from phenergan, as described by Liligirl, above.
  3. by   MollyMo
    We run it as IVPB in 50cc NS.
  4. by   nursenatalie
    I've had some terrible experiences with Phenergan. I was in the ER in a local hospital after N&V and diarrhea X 3 days which I later found out was Giardia. Anyway, I received Phenergan IV push undiluted...yes it hurt but that was not my major concern. About 5 minutes after the med was pushed (he pushed it in about 20-30 seconds) I became restless and literally could not stop moving my arms and legs. This continued and I began crying and asking the MD what was wrong. He told me that it would pass, well...It did but it took nearly 8 hours. They discharged me after a liter of fluid and sent me home with a script. I continued to have this dyskinesia type movements....It was awful!!! I had received phenergan before with no ill effects but now I say im allergic to avoid the possibility of this, Anyone else ever heard of this? How about the MD who dismissed this reaction? I was too sick to pursue it further at the time but it was really scary!
  5. by   BrandieRNq
    I have had Phenergan IV in the ER recently. PAIN and BURNING!! I wish I had been able to notice if it was diluted or pushed too fast however, I was not feeling well and didn't care to notice at the time. I had a red mark up the vein appr. 4 inches for about a month. Even now, there is a hard palpable area along the vein, appr. 3/4" in length. Sclerosed forever, I'm sure.
  6. by   P_RN
    If I remember correctly on the 50 mg vial it's printed NOT FOR IV USE......
    Even w/ IV wide open the stuff burns like heck. Dilute it to at least 10 cc and I don't ever recall giving over 12.5 IV.

    In the Elderly Reglan can drive them batty, and give all kinds of EP symptoms in almost everyone. Our docs pretty much changed to Zofran et al.
  7. by   litepath
    FDA site says it's IV legal. I've always been taught to diute then push over two minutes. My clinical instructor showed me in her reference where i didn't have to do that for 25mg or less the other day, but allowed me to push it my way anyway. From what I understand pH and tonicity play an important role in the potential for chemical phlebitis, but haven't found any references that I have at hand to aid me with that info~~
  8. by   Patricia116
    Originally posted by CATHYW
    Please, please, please! Always, and forever dilute promethazine when it is to be given IV. Our ER POLICY was that it must always be diluted in 5 ml NS saline and administered slow IVP, even when given into a wide-open line (as in 1000cc NS WO). After this policy was instituted, we never had the problem of sensitivity or patient complaints arise again. I would also caution anyone giving this medication to an elderly person to ask the MD if they might cut the dose in half, or use something else (such as Reglan), as I have seen some elder folks become positively wild, and nearly uncontrollable when this drug was administered.
    Conversely, it is not uncommon for elderly patients to become nearly comatose following 12.5 mg IV of phenergan. In view of these unpredictable results, I agree, it would be better to consider an alternate antiemetic for the elderly patient.
  9. by   amk1964
    I've never seen a policy on dilution, but its a good idea.

    to capgirl,
    When I was still in Buffalo we rarely gave demerol ivp. It was almost always ordered with vistaril IM.
  10. by   Chiaramonte
    We dilute with at least 5cc of dilutant. The problem we've been having is untoward affects of restlessness and panic as nursenatalie mentions. One can push it as slowly as you can and be as diluted as ever and still get these effects more frequently than we'd like. Was wondering if it is a batch problem at the drug manufacturing plant.
    We give a fluid bolus and also Benadryl 25 mg IVP slowly when this happens. Seems to help shorten recovery time.
  11. by   healingtouchRN
    must dilute per policy @ my place. I often find the tell-tell signs of someone not diluting when I go out to the med-surg floor (when super says "can you start another IV on so & so?") I ask the patient if the drug was in a big syringe or little syringe? You know the answer. It is very caustic to the vein!!!!!! Must read the nurse drug book on giving the meds. OUCH!
  12. by   webbiedebbie
    I had to give Phenergan 12.5 ml IV just the other night. I had read the original post and diluted it in 9 cc. When I came back the next night, the pt's IV had to be restarted on the day shift d/t phlebitis. You can bet, I gave the next one diluted in 20 ml. Haven't heard yet if the pt had any problem with that one.
  13. by   purplemania
    have you searched under chemical phlebitis, extravasation? Get the pharmD to get info from the drug rep-they can ask for recent studies (you MIGHT get it yourself) and the studies (which are biased) will have references. Have you had incident of psychotic episode following infusion of this drug? Happens with peds sometimes.

close